Reactions 1704, p326 - 2 Jun 2018
Sinus bradycardia and congestive heart failure:
A 73-year-old woman developed sinus bradycardia and
congestive heart failure (CHF) during treatment with
propafenone for supraventricular tachycardia in a medication
error [route and time to reactions onsets not stated].
The woman presented to the pharmacy department for
collecting a prescription of propafenone 150mg every
12 hours (total daily dose: 300mg) for supraventricular
tachycardia. She was receiving levothyroxine and omeprazole
concomitantly for hypothyroidism and acid peptic disease,
respectively. The hospital pharmacist did not consider
propafenone for supraventricular tachycardia as adequate
treatment, since it was known to precipitate heart failure in
elderly patients. Hence, the pharmacist created a clinical alert
for a safety drug related problem, wherein propafenone was to
be dispensed as per the prescriber. Since the clinical alert was
ignored, propafenone was dispensed at the prescribed dose.
On the following day, she presented to the emergency service
with general malaise, fatigue and weakness present since the
previous day. She was hospitalised with hypotension, severe
bradycardia and definite signs of heart failure. She was then
diagnosed with sinus bradycardia and congestive heart failure
secondary to propafenone use.
The woman was treated with oxygen therapy and atropine.
Her propafenone treatment was discontinued, and she started
receiving treatment with metoprolol. Subsequently, she
showed improvement and was discharged on the next day.
Author comment: A diagnosis was made of sinus
bradycardia and congestive heart failure secondary to the use
of propafenone. However, the case indicates a problem with
acceptance by the prescriber, considering that although the
alert was generated, a fourth-line drug was dispensed with a
clearly less favourable safety profile compared to other
therapies (e.g. beta-blockers, calcium channel blockers).
Calderon-Ospina CA, et al. Bradicardia desencadenada por propafenona.
Pharmaceutical Care Espana 20: 72-77, No. 1, 2018. Available from: URL: http://
summarised from a translation] - Colombia
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved